Originally Posted by BADMD
I've seen a few serious ones. In addition to reuptake inhibition, bupropion likely also has some degree of sodium channel blockade.
We start with very aggressive benzodiazepines, with goal of essentially stopping sympathetic outflow and blunting the response on the myocardium (there are BZD receptors on cardiac tissue). In the face of the wide QRS, you can try treating it like a TCA overdose, although there is minimal data. You may also want to try a test dose of esmolol. Part of the mechanism is overstimulation of the beta receptors, leading to receptor fatigue. Partial blockade may return some responsiveness to the endogenous catecholes. This works with theophylline and there are some similarities in the final common pathways. Finally, intravenous fat emulsion is a possibility. There is one case report and it was a mixed ingestion. While I am unconvinced by the report for a number of reasons, there are some theoretic reasons why lipid might be helpful in a severe bupropion OD, although I think it should be looked at as a temporizing measure.
This is awesome!
It's interesting, in light of what you've presented here, we ended up giving benozs for agitation and noticed that the clinical picture improved drastically. Patient eventually required intubation for the amount of benzo we were giving, and we simply waited out the half-life. Extubated today and is doing well. Doesn't remember much.